Accutane Induced Severe Dry Skin & Eczema - New Jersey

I never had much of an acne problem. But...

I never had much of an acne problem. But after several sessions of laser hair on my face I started to get lots of papular-pustular acne. I tried all the different topicals and antibiotics for acne. It also started on areas outside my face so maybe it was just my age (mid twenties).

I finally found a doctor who offered a "cure". He prescribed Accutane. I was fine at 30-60 mg levels . He put me on 120 mg / day in the second month. I started to get severe eczema that required steroids to treat. I stopped the treatment af the end of 2 months, but the severely sensitive and dry skin persisted.

It's been 2 years and my skin is still very sensitive. I cannot take showers (hot or cold). Just the water hitting my skin is enough to give me a rash. I cannot wear anything but 100 % polyester or silk.

You can't imagine how careful I have to be just getting out of my car, wearing a seatbelt, or giving someone a hug. The friction of the slightest rubbing gives me an itchy patch of eczema that spreads out of control quickly. I have to moisturize several times a day and bathe in oil.

All this and I was still getting acne on my face! I finally experiemented with diet. Cutting out dairy cured my acne. I cut out milk, cheese, ice cream, yogurt, etc. My acne went away for good in a few months. I've tested this periodically by having milk or icecream. And bam! the next day I get 3 or  more pimples on my face. I can sneak in a little cheese here and there though.

I will go 6 months of more without any acne at all. Not one tiny pinprick whitehead. Then I have some milk and cereal or some icecream and the acne comes right back! It's not the milk itself. But the IGF-1 that is passed from the pregnant cow into the milk. This hormone acts like an androgen and makes the sebaceous (oil) glands go crazy.

My skin has gotten better slowly, but it is still extremely sensitive. I would recommend anyone going on Accutane do a "micro dose". There are studies out there showing that as little as 5 mg every other day (even once a week) is effective in curing acne.

I talked to my derm and he admitted he takes accutane still. He is in his 30's. I always thought he had perfect skin. But I saw him with a few whiteheads and he said he was on Accutane for two weeks, then would go off it for 6 months or more. He said he would never take it for more than 2 weeks at a time! And he did a 10 mg dose!

Too bad that isn't the "standard of care" for patients. But it goes to show you what the appropriate dose really is. Especially for people who only have a mild to moderate acne problem.

11 Comments

People with mild acne should never be taking Accutane anyways, Accutane is considered a last ditch effort. I like how you shared your story but ... first you say the laser caused your acne, then removing dairy stopped it... so what was it.. the laser or the dairy that started it? Maybe it was hormone related? You say that you can only wear 100 % polyester which is so weird cause polyester is one of the most chemically produced synthetic fibers know for being one of the most skin irritating materials known to humans. Seat Belts are also made from polyester. As for your Derma .. he obviously didn't take the time to explain Accutane to you very well before prescribing it. Accutane dries you from the inside out. This is the most known aspect of Accutane. If you have any hint of eczema prior to Accutane... its going to flare eczema 10 times fold. Even if you dont have eczema prior to taking Accutane, you may experience it while taking it. I did get an eczema rash on my arms and would just treat it with moisturizers till it went away. You must take at least 200 pills at 40 mg of Accutane to see any permanent or long term results. Those that take high doses in short periods will see better results then those who take low doses over longer periods. Its also not uncommon for people to take 2 or 3 treatments and maintenance doses for the rest of their life. Those who stop their treatment before completing it .. will most likely see acne return as the Accutane has not had enough time to effectively shrink your sebaceous glands that are causing acne. You must also pound water back while on Tane like its the end of the world. Literally!!!! It doesn't just dry up your skin.. its dries up all your internal fluids as well and if your not drinking enough water and other fluids.. it can cause serious problems. Sorry your Derma sucked and failed you miserably.
  • Reply

Wow you sound just like me! I took accutane when I was 18 and am 20 now, no acne. I had hiborrly oily hair and skin before and now it is so much better. It left me with scarring and was really rough on my joints (i still have lower back pain when i lay down). It was so worth it for me. It is a tough thing to go through so I warn anyone who is thinking about it that like she said it really does change your skin. Instead of blotting sheets, I need moisturizer!

  • Reply
Wait... you took Accutane for oily skin??? No acne???? Are you serious???? Your Derma should be shot.
Name not provided

Improper dosing

Was this review helpful? 6 others found this helpful